Diffuse, Hyperpigmented Rash in an Adult
Am Fam Physician. 2016 Mar 15;93(6):513-514.
A 58-year-old man presented with generalized pruritus and an erythematous rash across his trunk, back, and extremities, including his palms and soles. The rash was not painful. Because of memory difficulties, he could not recall when the rash first appeared. He had no recent illness or fever. He had recently been evaluated for ataxia, upper extremity tremors, and hearing loss, and was presumed to have Parkinson disease. His medical history was significant for past alcohol abuse and placement of a pacemaker. He did not use intravenous drugs, and his wife was his only sex partner over the previous 16 years. He had areas of hypopigmentation across his distal extremities that were previously diagnosed as vitiligo.
On physical examination, he was confused and had difficulty hearing. He was afebrile. The skin examination revealed an erythematous, flat, maculopapular rash (Figures 1 and 2). There was no involvement of the gingiva or oral mucosa. Excoriations were present with areas of desquamation on the buttocks.
Based on the patient's history and physical examination findings, which one of the following is the most likely diagnosis?
A. Erythema multiforme.
B. Neurocutaneous manifestation of syphilis.
C. Septic emboli from infective endocarditis.
D. Stevens-Johnson syndrome.
E. Subacute cutaneous lupus erythematosus.
REFERENCESshow all references
1. Pleimes M, et al. Malignant syphilis with ocular involvement and organism-depleted lesions. Clin Infect Dis. 2009;48(1):83–85....
2. Balagula Y, Mattei PL, Wisco OJ, Erdag G, Chien AL. The great imitator revisited. Int J Dermatol. 2014;53(12):1434–1441.
3. Ahsan S, Burrascano J. Neurosyphilis: an unresolved case of meningitis. Case Rep Infect Dis. 2015;2015:634259.
4. Workowski KA, Bolan GA. Sexually transmitted diseases treatment guidelines, 2015 [published correction appears in MMWR Recomm Rep. 2015;64(33):924]. MMWR Recomm Rep. 2015;64(RR-03):1–137.
5. Roujeau JC, Stern RS. Severe adverse cutaneous reactions to drugs. N Engl J Med. 1994;331(19):1272–1285.
6. Pierce D, Calkins B, Thornton K. Infectious endocarditis: diagnosis and treatment. Am Fam Physician. 2012;85(10):981–986.
7. Fritsch PO, Sidoroff A. Drug-induced Stevens-Johnson syndrome/toxic epidermal necrolysis. Am J Clin Dermatol. 2000;1(6):349–360.
8. Usatine R, Sandy N. Dermatologic emergencies. Am Fam Physician. 2010;82(7):773–780.
9. Pai VV, et al. Subacute cutaneous lupus erythematosus presenting as erythroderma. Indian J Dermatol. 2014;59(6):634.
This series is coordinated by John E. Delzell, Jr., MD, MSPH, Assistant Medical Editor.
A collection of Photo Quiz published in AFP is available at http://www.aafp.org/afp/photoquiz.
Previously published Photo Quizzes are now featured in a mobile app. Get more information at http://www.aafp.org/afp/apps.
The editors of AFP welcome submissions for Photo Quiz. Guidelines for preparing and submitting a Photo Quiz manuscript can be found in the Authors' Guide at http://www.aafp.org/afp/photoquizinfo. To be considered for publication, submissions must meet these guidelines. E-mail submissions to firstname.lastname@example.org.
Copyright © 2016 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact email@example.com for copyright questions and/or permission requests.
Want to use this article elsewhere? Get Permissions